Texas, 2001Hail and Damaging Wind in Texas, September 19, 2001
September 19, 2001 · NWS MAF · 4 events in 1 county or zone
3 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 19, 2:08 PM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Sep 19, 2:08 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CDT TUE SEP 18 2001
PLENTY OF INSTABILITY TO WORK W/TDY...AS NOTED BY ABUNDANT MORNING
ACCAS AND KMAFS 12Z SOUNDING...W/LIS OF -6 AND 3400+ J/KG
SBCAPES. KMAF 88D SHOWS CONVECTION EASILY FIRING OVR THE DAVIS
MTNS...AND EXPECT SOME OF THIS TO MIGRATE/DEVELOP OVR THE ADJACENT
PLAINS THIS EVENING AS WELL. ALSO OF NOTE...A SHORTWAVE IS PROGGED
TO CLIP THE NERN ZONES OVER NIGHT...W/H85 35+KT LLJ DEVELOPING OVR
THE NE PB AND LL WAA...AND SOME DEVELOPMENT IS LIKELY THERE AS WELL.
AS UNSTABLE AS THINGS ARE...IT WONT TAKE MUCH FOR OUTFLOW BOUNDARIES
TO KICK THINGS OFF FURTHER S...BUT WILL DEFER THIS TO THE SWING
SHIFT TO MONITOR.
OTHERWISE...ATMOSPHERE TO REMAIN PLENTY UNSTABLE OVR THE NEXT FEW
DAYS...W/NO SIGNS OF DRYING OUT ANYTIME SOON. NOT MUCH TO HANG
A HAT ON IN THE WAY OF MAJOR CONVECTIVE TRIGGERS...BUT PLENTY OF
MINOR PERTURBATIONS ARE ADVERTISED. FIRST INCLINATION WAS TO
SHOTGUN POPS...BUT HAVE TRIED TO NARROW IT SOMEWHAT BASED ON THE
PROGGED TRACKS OF THESE FEATURES.
GUIDANCE IS TOTALLY OUT TO LUNCH ON TEMPS...AVERAGING ABOUT 4 AND
3 DEG F ON LOWS AND HIGHS...RESPECTIVELY. W/OLD MEX RIDGE STILL
PROGGED TO DEVELOP N...WILL KEEP THINGS WARM FOR THE NEXT COUPLE OF
DAYS...THEN TEMPER TEMPS A BIT AS NEXT SYSTEM TRIES TO BACKDOOR A
WEAK FRONT INTO THE AREA SAT. NO CHANGES TO THE EXTENDED.
THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.
MAF 70/97/70/89 --11
LSA 69/95/67/91 1121
6R6 71/96/70/93 1--1
MRF 64/88/61/86 1111
CNM 67/95/67/94 --11
.MAF...
TX...NONE.
NM...NONE.
44
In the hours before
Special weather statement, Sep 19, 2:18 PM CST, 2 hours before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 PM CDT WED SEP 19 2001
.SYNOPSIS...
A WEAK NORTHWARD MOVING FRONTAL BOUNDARY COUPLED WITH AN UPPER LEVEL
DISTURBANCE MOVING ACROSS THE SOUTH PLAINS OF WEST TEXAS...WILL
RESULT IN A SLIGHT CHANCE OF THUNDERSTORMS OVER THE NORTHERN PERMIAN
BASIN OVERNIGHT. ABUNDANT QUANTITIES OF MOISTURE IN PLACE OVER
SOUTHWEST TEXAS COUPLED WITH FAVORABLE WINDS WILL ALSO RESULT IN
SHOWERS AND THUNDERSTORMS OVER AND ADJACENT TO THE MOUNTAINS OF
SOUTHWEST TEXAS THROUGH LATE EVENING.
.THREATS...
THUNDERSTORMS...
THUNDERSTORMS SHOULD NOT BECOME SEVERE. HOWEVER...WIND GUSTS TO 50
MPH...LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING CAN BE EXPECTED
WITH STRONGER STORMS OVER SOUTHWEST TEXAS THIS EVENING. RAINFALL
RATES OF UP TO ONE INCH PER HOUR MAY CAUSE LOCALIZED FLOODING OF SOME
LOW AREAS...INCLUDING NORMALLY DRY ARROYOS AND OTHER LOW WATER SPOTS.
STORM SPOTTER ACTIVATION IS NOT ANTICIPATED.
PV/03
Special weather statement, Sep 19, 4:12 PM CST, 6 minutes before
TXZ061-062-192315-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
512 PM CDT WED SEP 19 2001
...THUNDERSTORMS PRODUCING STRONG WIND DOWNBURSTS...
AT 510 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS DETECTING A
DOWNBURST OF STRONG THUNDERSTORM WINDS...NEAR MIDLAND INTERNATIONAL
AIRPORT. AS THIS DOWNBURST CONTINUES TO AFFECT EASTERN PORTIONS OF
ECTOR COUNTY AND WESTERN MIDLAND COUNTY...WIND GUSTS UP TO 55 MPH
ALONG WITH VISIBILITIES NEAR ZERO DUE TO BLOWING DUST WILL BE
POSSIBLE IN AND NEAR THIS DOWNBURST.
SMALL ROTATING EDDIES CALLED GUSTNADOES ARE ALSO POSSIBLE ALONG THE
LEADING EDGE OF OF THE STRONGER WINDS. ENVIRONMENTAL CONDITIONS ARE
SUCH THAT THESE STRONG DOWNDRAFT WINDS WILL BE POSSIBLE WITH OTHER
THUNDERSTORMS THAT DEVELOP LATER THIS EVENING.
PERSONS IN AND NEAR THESE STRONG DOWNDRAFTS SHOULD USE EXTREME
CAUTION AND TAKE COVER IN A REINFORCED BUILDING AWAY FROM WINDOWS.
PV/03
Thunderstorm Wind, Midland
- When
- September 19, 4:18 PM CST to 4:25 PM CST
- Where
- Midland County, Midland Arpt
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 31.869, -102.032 (the zone’s center; the record gives no point)
70mph thunderstorm outflow winds along with dime size hail were observed as a rapidly developing thunderstorm moved across the Midland International Airport.
Hail, Midland
- When
- September 19, 4:42 PM CST
- Where
- Midland County, Midland
- Measured
- 1 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 32.000, -102.083
Hail, Midland
- When
- September 19, 4:45 PM CST
- Where
- Midland County, Midland
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.000, -102.083
Hail, Midland
- When
- September 19, 4:46 PM CST
- Where
- Midland County, Midland
- Measured
- 1.25 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 32.000, -102.083
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in California, September 19, 20011 death · 1 event
- Damaging Wind in Texas, September 19, 2001$45,000 · 1 event
- Hail and Damaging Wind in Kansas, September 19, 2001$5,000 · 1 in hail · 18 events
- Strong Wind in Wisconsin, September 19, 200110 events
- Tornadoes and Hail in Texas, September 19, 2001F0 · 8 events
- Tornado and Hail in Oklahoma, September 19, 2001F0 · 6 events
- Hail and Damaging Wind in Montana, September 19, 200152 kt wind · 2 events
- Flood in Mississippi, September 19, 20011 event
- Waterspout in Florida, September 19, 20011 event
- Damaging Wind in Puerto Rico, September 19, 20011 event
- Damaging Wind in Mississippi, September 19, 2001$1,000 · 1 event
- Hail in Texas, September 19, 2001$10,000 · 1 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5269692, 5269693, 5269695, 5269694.